Idaho, 2008

Hail in Idaho, August 8, 2008

August 8, 2008 · NWS PIH · 1 event in 1 county or zone

Hail in Bellevue.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Hail in Bellevue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 8, 2:11 AM MST, 15 hours 4 minutes earlier.

Area forecast discussion, Aug 8, 2:11 AM MST, 15 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
311 AM MDT FRI AUG 8 2008

.DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE THIS MORNING
ACROSS THE REGION AS MONSOON MOISTURE IS IN PLACE. TODAY WILL BE
RATHER ACTIVE AS SHOWERS/STORMS SHOULD INCREASE BY AFTN IN
COVERAGE AND INTENSITY. PW VALUES AROUND 1 INCH AND HIGHER WILL
REMAIN PLACE FOR HEAVY RAINFALL ESPECIALLY ACROSS THE CENTRAL
MTNS. FLASH FLOOD WATCH FOR THAT AREA REMAINS IN PLACE ALTHOUGH
HAVE MOVED UP THE START TIME TO 16Z FROM 18Z WITH ENDING STILL AT
6Z TONIGHT. FOR THE REST OF EASTERN IDAHO...THE THREAT OF
LOCALIZED FLOODING EXISTS MAINLY IN HIGHER TERRAIN. BETTER BULK
SHEAR AND INSTABILITY IS FORECASTED FOR TODAY...THERE GUSTY WINDS
AND SMALL HAIL POTENTIAL IS THERE FOR ALL OF THE CWA WITH THE HIGHEST
THREAT ACROSS NORTHERN AREAS. STRONG/ISOLD SEVERE STORMS CANNOT BE
RULED OUT. LOW PRESSURE WILL CONTINUE TO SLOWLY WORK INLAND AND
EVENTUALLY ACROSS CANADA AND THE NORTHERN STATES THROUGH EARLY
NEXT WEEK. SATURDAY WILL SEE MORE SHOWERS AND STORMS ESPECIALLY
ACROSS THE NORTHERN AND EASTERN MOUNTAINS. ONCE AGAIN...THE THREAT
OF HEAVY RAIN...HAIL AND GUSTY WINDS EXISTS. WILL NEED TO MONITOR
FOR BETTER POTENTIAL FOR STRONG TO SEVERE STORMS. AS THE FLOW
TURNS MORE WESTERLY DUE TO THE LOW MOVING INLAND AND EVENTUALLY TO
OUR EAST...THE MONSOON MOISTURE WILL BE SUPPRESSED TO OUR SOUTH AND
EAST. THIS WILL BRING AND END TO THE TSTORM THREAT ACROSS EASTERN
IDAHO. BY THE MIDDLE AND END OF NEXT WEEK...MODELS STILL AT ODDS
ALTHOUGH THEY ARE TRENDING TOWARD A LOW SOMEWHERE NEAR THE WEST
COAST AND A RIDGE OVER THE ROCKIES. FOR NOW...KEPT IDEA OF VERY
LOW POPS IN THE MTNS ONLY.

LOOKING AT TEMPS...IT SHOULD BE COOLER THROUGH EARLY NEXT WEEK DUE
TO CLOUDS/STORMS AND COOLER WESTERLY FLOW SETTING UP. AS THE
RIDGE/SOUTHWEST FLOW SETS UP THEREAFTER...EXPECT WARMER WEATHER TO
RETURN.  KEYES

&&

.AVIATION...MOIST AIR MASS IN PLACE OVER SOUTHEAST IDAHO TODAY WITH
ANOTHER ROUND OF SCATTERED THUNDERSTORMS. LOCALLY HEAVY RAINS ARE
EXPECTED WITH SOME CELLS PRODUCING MVFR CONDITIONS...ESPECIALLY THE
CENTRAL MOUNTAINS AND THE KSUN TAF SITE. ADDITIONAL THUNDERSTORMS
EXPECTED SATURDAY AS PACIFIC LOW MOVES INLAND AND COLD FRONT CROSSES
FORECAST AREA. RS

&&

.FIRE WEATHER...MONSOONAL MOISTURE REMAINS IN PLACE OVER SOUTHEAST
IDAHO WITH MAINLY WET THUNDERSTORMS EXPECTED THROUGH SATURDAY.
THUNDERSTORM COVERAGE SHOULD BE GREATER IN THE CENTRAL MOUNTAINS AND
EASTERN HIGHLANDS TODAY AND MAY INCLUDE LOCALLY HEAVY DOWN POURS.
HOWEVER...EXPERIMENTAL LIGHTNING FORECASTS INDICATE STRONG POTENTIAL
FOR SIGNIFICANT LIGHTNING FROM EVEN MORE ISOLATED TO WIDELY
SCATTERED THUNDERSTORM COVERAGE...PARTICULARLY IN THE UPPER SNAKE
RIVER VALLEY. THEREFORE HAVE GONE WITH A MORE BROAD BRUSH TODAY AND
RED FLAG WARNINGS ARE IN EFFECT UNTIL MIDNIGHT TONIGHT IN ZONES
409...410...412...475...476 AND 477. THE PACIFIC LOW CONTINUES TO
MOVE INLAND ON SATURDAY WITH A COLD FRONT EXPECTED LATE AFTERNOON
AND ANOTHER DAY OF THUNDERSTORMS. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 6 AM THIS MORNING TO MIDNIGHT MDT TONIGHT
FOR IDZ409-410-412-475>477.

FLASH FLOOD WATCH FROM 10 AM MDT THIS MORNING THROUGH THIS
EVENING FOR IDZ018-031.

&&
Hazardous weather outlook, Aug 8, 3:06 AM MST, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
406 AM MDT FRI AUG 8 2008

IDZ017>025-031-032-091015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
406 AM MDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TONIGHT. HEAVY
RAINFALL IS POSSIBLE IN HIGHER ELEVATIONS...ESPECIALLY ACROSS THE
CENTRAL MOUNTAINS WHERE A FLASH FLOOD WATCH IS IN EFFECT. PLEASE
SEE FFAPIH FOR MORE INFORMATION. GUSTY WINDS...HAIL AND MORE
LOCALIZED HEAVY RAINFALL IS EXPECTED ELSEWHERE. STRONG...POSSIBLY
ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

DUE TO THUNDERSTORM COVERAGE AND THE POTENTIAL FOR NUMEROUS
LIGHTNING STRIKES...A RED FLAG WARNING HAS BEEN ISSUED FOR MUCH OF
EASTERN IDAHO THROUGH TONIGHT. PLEASE SEE RFWPIH FOR THE LATEST
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST FOR
SATURDAY...ESPECIALLY ACROSS CENTRAL MOUNTAINS AND CLOSER TO THE
CONTINENTAL DIVIDE. LOCALLY HEAVY RAINFALL...GUSTY WINDS AND HAIL
IS POSSIBLE WITH THE STRONGER STORMS. THE HIGHEST THREAT FOR
STRONG TO SEVERE STORMS WILL BE ACROSS NORTHERN AREAS.

AS MONSOON MOISTURE IS SUPPRESSED TO THE SOUTH AND EAST NEXT
WEEK...THE THREAT OF THUNDERSTORMS WILL DIMINISH. ISOLATED
MOUNTAIN THUNDERSTORMS ARE EXPECTED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Blaine

When
August 8, 5:15 PM MST to 5:20 PM MST
Where
Blaine County, 1 mi S of Bellevue to 1 mi N of Bellevue
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.456, -114.270

Three quarter inch hail fell in Bellevue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133002.